Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 2002, 5:05 PM CDT for Dodge County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 5:05 PM CDT (22:05 UTC)
- Expired
- Jul 30, 2002, 6:00 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:40 PM CDT | Thunderstorm Wind 57 E | Kasson, MN | |
| Jul 30, 5:42 PM CDT | Hail 0.75 | Mantorville, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS53 KARX 302205 SVRLSE MNC039-302300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 505 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 600 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WEST CONCORD...OR ABOUT 16 MILES NORTHWEST OF DODGE CENTER...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR WEST CONCORD...AND CLAREMONT AT 515 PM CDT... NEAR DODGE CENTER AT 530 PM CDT... NEAR KASSON...AND MANTORVILLE AT 535 PM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4431 9304 4417 9320 4385 9270 4418 9270 BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:12 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 30, 4:12 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 412 PM CDT TUE JUL 30 2002 MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...RAIN CHANCES AGAIN WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES ARE ALSO OF CONCERN. 20Z SURFACE ANALYSIS SHOWS A LOW CENTER ALONG THE NE/IA BORDER REGION...WITH A COLD FRONT REACHING NORTHEAST THROUGH SOUTHERN MN AND UP INTO NORTHWEST WI. AIRMASS AHEAD OF THE FRONT VERY WARM AND MOIST...AND UNSTABLE. SATELLITE IMAGERY ALL DAY HAS SHOWN AREA OF CASTELLANUS CLOUDS FROM NE/IA INTO MN...AND THESE HAVE ERUPTED INTO THUNDERSTORMS DURING THE PAST FEW HOURS. WITH STRONG INSTABILITY IN PLACE...THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH. WITH PERSISTENT WARM ADVECTION AND MOISTURE TRANSPORT FOCUSED INTO SOUTHERN MN AND WESTERN WI THROUGH TONIGHT...AIDED FURTHER BY LOW LEVEL JET AND PASSAGE OF RIGHT ENTRANCE REGION OF PASSING UPPER LEVEL JET STREAK...SHOULD ALL HELP TO FUEL CONTINUED DEVELOPMENT. PRECIPITABLE WATER IS QUITE HIGH WITH MODELS INDICATING UP TO 1.75 INCHES TONIGHT. ALSO...WHILE STORMS WILL BE MOVING ALONG EASTWARD AT A FAIR CLIP...SOME TRAINING MAY RESULT IN LOCALLY HEAVY RAIN AMOUNTS. WILL INSERT THIS INTO ZONE WORDING. ZONAL FLOW REGIME TO DOMINATE THE REGION THROUGH THE WEEK. A LONG WAVE TROUGH AMPLIFIES SOMEWHAT OVER CENTRAL CANADA WEDNESDAY... WHICH TIGHTENS THE FLOW OVER THE EXTREME NORTHERN U.S. THIS WILL SEND A FRONT DOWN INTO THE FORECAST AREA AGAIN WEDNESDAY NIGHT. TREND OF THE PAST FEW MODEL RUNS HAS BEEN FOR SLOWER PROGRESSION OF WAVES THROUGH THE ZONAL FLOW...AND HAVE MAINTAINED THIS TREND. IN EXTENDED PERIOD...FAIRLY GOOD CONFIDENCE WITH MODELS IN PRETTY GOOD AGREEMENT. MRF FASTER THAN ECMWF/UKMET BY SATURDAY...AND HAVE GONE WITH SLOWER SOLUTION FOR NOW. .LSE...NONE. MW
In the hours before
Local storm report, Jul 30, 12:47 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ROCHESTER 5 N MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTER IN
NORTH ROCHESTER
0531 PM BUFFALO CITY WI .88 INCH HAIL
07/30/02 BUFFALO REPORTED BY EMERGENCY
MANAGEMENT
0536 PM EYOTA MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTERS
0538 PM GILMAN WI 1.75 INCH HAIL
07/30/02 TAYLOR REPORTED BY SHERIFF
DEPUTIES
0542 PM MANTORVILLE MN .75 INCH HAIL
07/30/02 DODGE REPORTED BY SPOTTERS
MWSpecial weather statement, Jul 30, 2:40 PM CDT, 2 hours 25 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-310700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT TUE JUL 30 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. TIMING - FOR THIS EVENING THROUGH EARLY WEDNESDAY MORNING. LOCATION - NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA...FROM NORTH OF A LINE EXTENDING FROM DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN. DISCUSSION - A COLD FRONT IS EXPECTED TO MOVE EAST OUT OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS EVENING. A WARM...MOIST AND UNSTABLE AIRMASS OUT AHEAD OF THE FRONT...WILL ALLOW FOR DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. THE GREATEST INSTABILITY WILL BE NORTH OF A LINE EXTENDING FROM DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN...WHERE A FEW OF THE STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED IN NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA THIS EVENING AND INTO EARLY WEDNESDAY MORNING. DTJ
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.